Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

MAOI hypetensive crisis treatment

Posted by harryp on May 31, 2004, at 0:22:14

In reply to Is Captopril good for MAOI hypertensive crisis? harryp, posted by don_bristol on May 29, 2004, at 10:54:07

Thank you very much for the article on Captopril. It does look like it could be a good option.

*Kaplan's Clinical Hypertension* has this to say about it:

"Despite the small potential for hypotension, oral captopril may be the safest of nonparenteral agents for urgent hypertension" (8th ed. 353)

Kaplan also noes: "...an ACEI [ACE-inhibitor, i.e. captopril] may be particularly attractive because it shifts the entire curve of cerebral autoregulation to the left, so CBF [cerebral blood flow] should be well maintained as the systemic BP falls." (353)

On Nifedipine:

"[because of the risk of hypotension, some authorities have] recommended that the use of short-acting nifedipine be abandoned. However, IF TAKEN IN THE UNBROKEN CAPSULE, IT SEEMS NO MORE LIKELY TO CAUSE A PRECIPITOUS FALL IN BP THAN OTHER SHORT-ACTING AGENTS (e.g. captopril)." (352, emphasis added)

Clonidine causes significant sedation, and doesn't seem to have any advantages over nifedipine and captopril except slower-onset. Oral labetalol seems to work too slowly and last too long to be a good choice.

Good news:

Judging from my British psychiatry text, MAOI's seem to be more widely used in Britian, at least, and hopefully Western Europe in general. This would mean that you would likely get fast, appropriate care at an ER. You could also contact the NHS in Britian for European-food-oriented MAOI advice. I fear you will have to pass on the tap Guiness! Bernstein's *Drug Therapy in Psychiatry* has the most exhaustive info on the tyramine content of common and unusual foods.

As far as oral drugs go when the ER isn't an option--we are our own guinea-pigs...

I think Captopril sounds like a good option, although I have no idea what the best dosage would be.

I get the impression that many of the dangers of Nifedipine can be lessened if one takes only one 10 mg immediate release capsule WITHOUT breaking the capsule. This will be what I will do if I don't have access to phentolamine.

Keep in mind that all oral drugs are a bit sketchy (as Kaplan and other authorities note) becauase you can't titrate the dosage precisely. Don't mess with them unless you KNOW for sure you are having a hp urgency, and qualified medical care is not available.

Keep in mind the following (for all MAOI users):

Make sure you can identify a true hypertensive urgency/crisis. I think all MAOI patients should be skilled in monitoring their own bp and know what is normal for them. The pounding headache is unmistakable, but taking your bp can give you advance warning (it did in my case--the headache doesn't start immediately) if you "feel funny" and also can help get you attention at the ER.

"My bp is over 200/100!"

gets better results than

"uhh. I have a bad headache and I think I'm having a drug reaction..."


Don't panic! A prescribed anti-anxiety drug can help lower the "anxiety-component" of your bp. Stroke or death from an untreated MAOI crisis is INCREDIBLY rare. Stay calm, (if getting to an ER isn't an option, lie down in a quiet, darkened room) and you will probably be just fine. If you do go to the ER, BE SURE to tell the doctor (in addition to the MAOI stuff) if you took any bp lowering drug recently (like nifedipine or captopril, etc.). I saw one chart in which an overzealous ER doc added phentolamine on top of nifedipine, and caused a(non-fatal) hypotensive reaction.


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:harryp thread:348520
URL: http://www.dr-bob.org/babble/20040527/msgs/352283.html